Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 33, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 16, 2004, 3:22 PM CDT for Gosper County, Nebraska. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2004, 3:22 PM CDT (20:22 UTC)
- Expired
- May 16, 2004, 4:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Gosper County, NE
The radar
The Grand Island radar (KUEX), 124 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 4:25 PM CDT | FUNNEL CLOUD | 5 N Smithfield, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 3:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGID 162022
SVRGID
NEC073-162115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
322 PM CDT SUN MAY 16 2004
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA
* UNTIL 415 PM CDT
* AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 23 MILES SOUTHWEST OF ELWOOD...OR ABOUT 30 MILES
EAST OF MCCOOK...AND MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ELWOOD AROUND 355 PM CDT...
SMITHFIELD AROUND 405 PM CDT...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 4043 10008 4044 9999 4053 9998 4069 9978
4062 9965 4045 9965 4035 9979 4035 10008
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:32 PM CDT, 50 minutes earlier.
Area forecast discussion, May 16, 2:32 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 232 PM CDT SUN MAY 16 2004 .SHORT TERM...TONIGHT THRU TUE NIGHT. NO SIG CHANGES TO FCST. AT SFC...RAPIDLY DEVELOPING LOW OVR SERN CO WITH WARM FRONT EXTENDING FROM ERN CO THRU NWRN KS...E THRU SRN NE...THEN NORTHEAST INTO NERN NE. COLD FRONT FROM SWRN MN SWWD THRU NRN NE...INTO ERN WY AND ON UP TO SRN MT. WEAK DRYLINE FROM WRN NE INTO NERN CO AND ANOTHER STRONGER DRYLINE FROM SERN CO LOW INTO ERN NM. CONVERGENT BOUNDARY EXTENDS FROM WRN DAWSON COUNTY THRU NRN BUFFALO...SHERMAN AND HOWARD COUNTIES...THEN ON UP NORTH. WIND ADVISORY FOR ALL OF FA...WITH S WINDS INCREASING...BUT NOT QUITE AT ADV LVL JUST YET. EXPECTING STRONGEST WINDS HOWEVER BETWEEN 3 AND 7 PM...SO STILL WAITING. OTHERWISE...AREA FROM SRN BORDERS OF SHERMAN AND HOWARD COUNTIES MOST LIKELY AREA FOR POSSIBLE STORM INTENSIFICATION THIS AFTERNOON WITH 60 DEW PTS...WEAKENING CAP...AND BEST LL FORCING IN THIS AREA. OTHERWISE ONGOING CONVECTION ELEVATED AT THE MOMENT. SPACE PICS HAVE LEAD SHORTWAVE JUST NOW OVR SERN WY AND ERN CO. BETTER CHANCES FOR MORE WIDESPREAD TSRA ACTION WILL COME LATER IN EVENING AS WAVE KICKS OVRHEAD. SCATTERED CLOUDS LEFT FROM THIS MORNINGS ACTION HAS HELPED TO KEEP TEMPS A BIT COOLER...IN ADDITION TO KEEPING THE LID ON THINGS A BIT LONGER WITH STABLE AREA AT LOW LVLS...DESPITE EVER INCREASING INSTABILITY ALOFT. SO ISOLATED TO SCATTERED CHANCES AROUND THRU REST OF AFTERNOON AND OVERNIGHT. FOR MON AND TUE...CHANCES FOR THUNDERSTORM CONTINUE EACH DAY...WITH SFC FRONT/BOUNDARY HANGING UP ONCE AGAIN ACROSS CWA MON...AND JUST TO SOUTH OF FA ON TUE...SO CONTINUING CHANCES SEEM GOOD...AS QUICK MOVING WAVES SKIRT THROUGH NEARLY ZONAL UPR LVL PATTERN. TEMPS ON SEASONAL SIDE...AND JET HANGING OUT JUST TO NORTH OF AREA WILL KEEP THINGS INTERESTING. .LONG TERM...12Z WEDNESDAY TO SUNDAY...ONCE AGAIN THE CHANCE OF PRECIPITATION IS THE MAIN CONCERN DURING THIS PORTION OF THE FORECAST. SEVERAL WEAK SHORT WAVES MOVE ACROSS THE AREA ON SOUTHWEST FLOW. STRONGEST WAVES ARE THURSDAY NIGHT AND SATURDAY NIGHT. FROM A SURFACE STAND POINT...LOW PRESSURE DEVELOPS ALONG THE LEE OF THE ROCKIES...MOVES EAST WITH A FRONTAL BOUNDARY TO THE EAST WHICH SINKS SOUTH ACROSS THE FORECAST AREA BEFORE THE NEXT LOW PRESSURE DEVELOPS ALONG THE LEE OF THE ROCKIES. THIS PATTERN REPEATS ITSELF DURING THE FORECAT PERIOD. THE TIMING AND THE LOCATION OF THE SURFACE FRONT WILL BE PART OF THE DEPENDANT FACTORS ON THUNDERSTORM CHANCES. THE FIRST OCCASION OF THE FRONT MOVING ACROSS THE FORECAST AREA IS WEDNESDAY NIGHT. WITH THE UPPER WAVE MOVING IN ALONG WITH IT...HAVE A CHANCE OF THUNDERSTORMS ACROSS THE AREA. SATURDAY NIGHT INTO SUNDAY IS THE NEXT TIME THAT A FRONTAL BOUNDARY SINKS ACROSS THE FORECAST AREA...COINSIDING WITH THE NEXT WAVE OF UPPER LEVEL SUPPORT. IN BETWEEN...THERE IS ENOUGH MOISTURE AROUND THAT THE WEAK UPPER LEVEL WAVES THAT MOVE THROUGH HAVE THE POTENTIAL TO PRODUCE SOME SHOWERS...SO HAVE SLIGHT CHANCES FOR MOST OF THE AREA MUCH OF THE PERIOD. TEMPERATURES CAUSE SOME CONCERN DURING THE PERIOD. WITH CHANCES OF PRECIPITATION AND SOME CLOUD COVER...TEMPERATURES WOULD TEND TO BE LOWER. ON THE OTHER HAND...THERE WILL BE SOME SUN AND TEMPERATURES AT 850MB ARE RELATIVELY WARM. HAVE OPTED TO GO SLIGHTLY ABOVE GUIDANCE DUE TO THE POWER OF THE MID-MAY SUN AND RELATIVELY WARM AIR AT 850MB. && .GID WATCHES/WARNINGS/ADVISORIES... NE...WIND ADVISORY THIS EVENING SOUTH CENTRAL NE. KS...WIND ADVISORY THIS EVENING NORTH CENTRAL KS. && EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS: HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM 10/JCB
Hazardous weather outlook, May 16, 2:30 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 230 PM CDT SUN MAY 16 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-171200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 230 PM CDT SUN MAY 16 2004 ...WIND ADVISORY IN EFFECT FOR THE ENTIRE AREA THIS AFTERNOON AND EARLY THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG SOUTH WINDS WILL DEVELOP DURING THE AFTERNOON...WITH SUSTAINED SPEEDS OF 25 TO 35 MPH AND GUSTS TO 45 MPH EXPECTED. THE STRONGEST WINDS ARE MOST LIKELY BETWEEN 3 PM AND 8 PM. THE ATMOSPHERE WILL CONTINUE TO BECOME MORE UNSTABLE THIS AFTERNOON...AS INCREASED MOISTURE AND SUNSHINE MOVES OVER THE REGION. ISOLATED TO SCATTERED THUNDERSTORMS WILL REDEVELOP OUT WEST EARLY THIS AFTERNOON...WITH THE LINE PROPAGATING EASTWARD THROUGH THE AFTERNOON AND INTO THE EVENING. BEST CHANCES FOR THUNDERSTORMS WILL OCCUR MAINLY WEST OF A COLUMBUS NEBRASKA TO PHILLIPSBURG KANSAS LINE THIS AFTERNOON...THEN NORTH OF INTERSTATE 80 TONIGHT. INITIALLY...THUNDERSTORM COVERAGE WILL BE ISOLATED TO SCATTERED INTO THE EARLY EVENING HOURS...AND FAVOR AREAS WEST OF HIGHWAY 281. BY LATE EVENING...A COLD FRONT WILL BEGIN TO PUSH INTO CENTRAL NEBRASKA. AS THIS HAPPENS...ANOTHER DISTURBANCE WILL CROSS THE CENTRAL PLAINS. THESE FEATURES WILL ENHANCE THUNDERSTORM DEVELOPMENT AGAIN LATE THIS EVENING...WITH STORMS CONTINUING INTO THE OVERNIGHT HOURS WITH THE HELP OF A DEVELOPING LOW LEVEL JET. BEST CHANCES FOR THUNDERSTORMS THIS EVENING AND OVERNIGHT WILL OCCUR MAINLY NORTH OF INTERSTATE 80 AND EAST OF HIGHWAY 281. A COMPLEX OF THUNDERSTORMS IS EXPECTED TO ORGANIZE OVERNIGHT AND MOVE EAST ACROSS MUCH OF NORTHEASTERN NEBRASKA. LARGE HAIL AND STRONG GUSTY WINDS WILL BE THE PRIMARY HAZARDS FROM THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT...ALTHOUGH AN ISOLATED TORNADOE MAY ALSO BE POSSIBLE...MAINLY WEST OF AN ORD TO HOLDREGE NEBRASKA LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL REMAIN IN THE FORECAST MONDAY NIGHT AND TUESDAY AS THE FRONT STALLS ACROSS NORTHERN KANSAS AND ANOTHER DISTURBANCE RIPPLES ACROSS THE PLAINS. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER ...MAINLY SOUTH OF INTERSTATE 80 AND INTO NORTH CENTRAL KANSAS. THE FORECAST HOLDS FIRM TO MORE STORM CHANCES LATER IN THE WEEK. IT IS STILL EARLY TO DETERMINE THE LOCATION...TIMING AND INTENSITY OF THOSE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND MIDNIGHT TODAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) NOAA/NWS/10/MORITZ
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 3:49 PM CDT | Tornado Warning | GID | Gosper | 26 min |
| May 16, 4:14 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 61 min |
| May 16, 4:17 PM CDT | Tornado Warning | GID | Gosper | 13 min |
| May 16, 4:47 PM CDT | Tornado Warning | GID | Dawson | 28 min |
| May 16, 4:57 PM CDT | Severe Thunderstorm Warning | GID | Buffalo | 48 min |
| May 16, 5:15 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 45 min |
| May 16, 5:23 PM CDT | Severe Thunderstorm Warning | GID | Howard | 37 min |
| May 16, 5:37 PM CDT | Severe Thunderstorm Warning | GID | Sherman | 53 min |
| May 16, 5:44 PM CDT | Severe Thunderstorm Warning | GID | Buffalo | 31 min |
| May 16, 5:52 PM CDT | Tornado Warning | GID | Buffalo | 23 min |
| May 16, 6:22 PM CDT | Tornado Warning | GID | Sherman | 38 min |
| May 16, 6:53 PM CDT | Tornado Warning | GID | Howard | 37 min |
| May 16, 6:56 PM CDT | Tornado Warning | GID | Sherman | 34 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.